Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 123, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 10:42 AM CDT for Dallas County, Madison County, Iowa. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2000, 10:42 AM CDT (15:42 UTC)
- Expired
- Jul 5, 2000, 11:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dallas County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:50 AM CDT | Thunderstorm Wind 50 E | Adel, IA | |
| Jul 5, 11:01 AM CDT | Thunderstorm Wind 52 E | Van Meter, IA | |
| Jul 5, 11:05 AM CDT | Thunderstorm Wind 56 E | De Soto, IA | |
| Jul 5, 11:09 AM CDT | Thunderstorm Wind 52 E | Waukee, IA | |
| Jul 5, 11:10 AM CDT | Thunderstorm Wind 61 E | Booneville, IA | |
| Jul 5, 11:10 AM CDT | Thunderstorm Wind 61 E | Waukee, IA | |
| Jul 5, 11:10 AM CDT | Thunderstorm Wind 52 E | Waukee, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 051543 SVRDSM IAC049-121-051615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1042 AM CDT WED JUL 5 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DALLAS COUNTY IN CENTRAL IOWA NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1115 AM * AT 1040 AM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM OVER ADEL...OR ABOUT 22 MILES WEST OF DES MOINES...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DE SOTO AROUND NOW AM NEAR WAUKEE AROUND 1050 AM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4170 9400 4137 9425 4136 9380 4184 9383 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:06 AM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 3:06 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 306 AM CDT WED JUL 5 2000 MAIN FORECAST CHALLENGES WILL BE ND/SD MCS THIS MORNING AS WELL AS CLOUD AMOUNTS AND TEMPS TODAY AND NE/SD MCS AFFECT ON CWA TONIGHT AND EARLY TOMORROW. NO CHANGES TO THIRD PERIOD ON THRU EXTENDED. FAVORED A COMPRIMISE BETWEEN NGM AND ETA/MESOETA SOLUTIONS. TODAY...CONCERNED ABOUT ND/SD MCS TRACKING ESE. IF IT HOLDS TOGETHER...IT MAY REACH NORTHERN ZONES THIS MORNING. WILL MONITOR SITUATION AN UPDATE OZF ACCORDINLY BEFORE I MAKE MY FINAL DECISION ON WHETHER TO ADD MORNING PRECIP WORDING. IN THE MEANTIME...07Z SFC ANALYSIS SHOWING WARM FRONT JUST NORTH OF IA/MO BORDER THIS MORNING. ISOLATED SHRA/-TSRA DEVELOPED IN VICINITY OF BOUNDARY LATE LAST NIGHT AND EXTEND FROM KDSM TO KOTM TO KBRL. SOUTH OF THIS LINE SKY CONDITIONS WERE CLEAR TO PARTLY CLOUDY. TO THE NORTH OF THIS LINE...LIGHT EASTERLY WINDS PREVAILED UNDER MOSTLY CLOUDY SKIES. DON'T EXPECT BOUNDARY MOVE MUCH...IT MAY EVEN SLIDE SOUTH LATER TODAY WITH MCS EFFECT ON IT. ANYWAY...WORDED CLOUD COVER FOR TODAY BASED ON TRENDS LAST COUPLE OF DAYS. KEPT MOSTLY CLOUDY SKIES MOST OF THE DAY NORTH OF THE FRONT IN EASTERLY FETCH AND PARTLY CLOUDY CONDITIONS SOUTH OF THE BOUNDARY. THUS LOWERED TEMPS A LITTLE NORTH FROM PREVIOUS FORECAST...NO CHANGES SOUTH. TRENDED TOWARDS FWC TEMPS FIRST PERIOD. SECOND PERIOD INTO EARLY THIRD...MCS WILL DEVELOP IN SD/NE AREA TODAY AND TRACK EAST INTO WESTERN IA BY 00Z. THUS BEST CHANCES TO SEE PRECIP WILL BE TONIGHT. WITH CONFIDENCE IN MODEL SOLUTIONS...HIGHERED ALL POPS TO LIKELY CATEGORY TONIGHT WITH MCS EXITING CWA BY LATE THURSDAY MORNING. FOURTH PERIOD...UPR RIDGE BEGINS TO BUILD IN WITH MODERATE 700 MB CAP AROUND 10-12 CELCIUS AND NO LIFT. THINKING PRECIP WILL BE EAST OF CWA...HOWEVER...WILL LEAVE 30 P0PS IN NE ZONES. WILL LET DAY SHIFT MAKE DECISION...IF THEY WANT TO CHANGE IT. .DSM...NONE KNOLLHOFF
In the hours before
Special weather statement, Jul 5, 6:07 AM CDT, 4 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 607 AM CDT WED JUL 5 2000 HAZARD--ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT WITH THE MAIN THREAT BEING WIND GUSTS NEAR 70 MPH AND HAIL UP TO AN INCH. RAINFALL AMOUNTS AROUND TWO INCHES POSSIBLE. AREA OF CONCERN--MAINLY ALONG AND WEST OF INTERSTATE 35. TIMING DETAILS--AFTER 6 PM WEDNESDAY THROUGH 6 AM CDT THURSDAY. METEOROLOGICAL COMMENTS--A COMPLEX OF THUNDERSTORMS WILL DEVELOP IN CENTRAL NEBRASKA TODAY AND PUSH EAST INTO WESTERN AND SOUTHERN PORTIONS OF IOWA BY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS WITH THESE STORMS. HEAVY RAINS ARE ALSO POSSIBLE. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER AND FOR FLOODING CONCERNS. KNOLLHOFF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| Jul 5, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jul 5, 11:46 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 44 min |
| Jul 5, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 35 min |
| Jul 5, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 40 min |
| Jul 5, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 47 min |
| Jul 5, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Jul 5, 2:07 PM CDT | Flash Flood Warning | DMX | Jefferson, Van Buren | 6 hr |
| Jul 5, 2:40 PM CDT | Flash Flood Warning | DMX | Adams, Union | 6 hr |
| Jul 5, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.